Ohio, 2021

Damaging Winds in Ohio, August 13, 2021

August 13, 2021 · NWS PBZ · 15 events in 7 counties and zones

Storms developed the afternoon of the 13th as a result of a passing shortwave to the south and a slow moving trough located north of the Great Lakes. Just like the previous day, despite the fact that effective shear was slightly weak, DCAPE was ranging between 900 to 1000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Storms developed the afternoon of the 13th as a result of a passing shortwave to the south and a slow moving trough located north of the Great Lakes. Just like the previous day, despite the fact that effective shear was slightly weak, DCAPE was ranging between 900 to 1000 J/kg. Also the ground was well saturated from storms the previous day, therefore a number of isolated areas were vulnerable to flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 13, 3:56 PM EST, 16 minutes earlier.

Area forecast discussion, Aug 13, 3:56 PM EST, 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
456 PM EDT Fri Aug 13 2021

.SYNOPSIS...
Warmth, humidity, and periodic showers and thunderstorms
can be expected until cold frontal passage late tonight.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Severe Thunderstorm Watch has been issued for the region with no
changes to the discussion issued just a bit ago...

Buoyancy remains quite notable this afternoon, but very little
convection has formed in the region so far owing to subsidence in the
wake of a morning mesoscale convective vortex (MCV). A second such
MCV is approaching swrn OH, which will increase broad lift across the
OH Valley late this afternoon and evening while abundant afternoon
sunshine will help with airmass recovery. In truth, very little
recovery appears to be needed, since a RAOB launched at 20Z indicates
minimal CINH remaining amid moderate CAPE and DCAPE sufficient for
severe downbursts.

Scattered strong to severe storms capable of damaging wind gusts are
forming at this time as the wrn OH MCV approaches, with increasing
coverage as a cold front impinges on the area. Given prior rainfall,
flash flooding also may be a concern. Prior discussion follows...

Broken record forecast continues with scattered storms expected to
develop again this afternoon and tonight with the passage of a cold
front. Convection has largely been contained by warmer air aloft but
eventually will begin to fire as convective temperatures are met and
an upstream MCV apparent in latest satellite imagery begins to have
an impact later this afternoon. CAMs continue to have difficulty but
overall the severe threat remains, with MLCAPE near 2000J/KG, 25kts
effective shear, and sufficient dry air aloft. Damaging winds are the
primary threat. Flooding is also a concern, especially for areas
that observed a lot of rain during yesterday's convection. One hour
FFG values are 1-1.5" in areas of SW PA...lower in metro areas. The
trough axis will pass through late tonight and drag the surface cold
front southeastward. Until the trough and surface boundary pass, the
risk for showers and storms continues.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
A lingering shower or storm is possible in the southeast Saturday
morning until the front finally exits. Conditions will quickly
improve Saturday, with decreasing cloud cover and much more
comfortable conditions.

Broad high pressure will settle in on Sunday. Expect sunshine through
high clouds with near seasonable temperatures and comfortable
conditions.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
The western side of the high will move into the area on Monday and
Tuesday allowing warm and moist air to once again flow back into the
region. This will bring active weather to the region for the later
part of the extended period.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
VFR should prevail until the approach of a cold front, with
scattered thunderstorms developing from mid to late afternoon
through this evening. Local MVFR/IFR restrictions may be realized in
convective activity in conjunction with strong to severe storms
capable of producing damaging wind gusts.

MVFR/IFR cigs will then settle across the region once the cold front
arrives tonight, provided excess llvl moisture and cooling aloft,
with scattered showers lingering through dawn Saturday. The FROPA
should finally be denoted by a nwly wind shift, with gradual cig
improvement to VFR toward midday.

.Outlook... Gradual improvement to VFR is expected under building
high pressure Saturday, with favorable flight conditions expected to
persist into Sunday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

Update...Kramar
Hazardous weather outlook, Aug 13, 2:48 AM EST, 13 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
348 AM EDT Fri Aug 13 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-140800-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
348 AM EDT Fri Aug 13 2021

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Isolated severe storms are possible this afternoon and evening. The
main threat will be damaging wind gusts. Storms will also be capable
of producing heavy downpours which could cause localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 13, 10:34 AM EST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1134 AM EDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     FLASH FLOOD      BROOKVILLE              41.16N  79.08W
08/12/2021                   JEFFERSON          PA   911 CALL CENTER

            STREET FLOODING REPORTED IN BROOKVILLE

&&

EVENT NUMBER PBZ2102189

MF
Local storm report, Aug 13, 10:38 AM EST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1138 AM EDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     FLASH FLOOD      BROOKVILLE              41.16N  79.08W
08/12/2021                   JEFFERSON          PA   911 CALL CENTER

            STREET FLOODING REPORTED IN BROOKVILLE

&&

CORRECTED EVENT TIME

EVENT NUMBER PBZ2102189

MF
Local storm report, Aug 13, 1:11 PM EST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
211 PM EDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     DOWNBURST        HAYSVILLE               40.53N  80.15W
08/12/2021  E80 MPH          ALLEGHENY          PA   NWS STORM SURVEY

            NWS EMPLOYEE WITNESSED A DOWNBURST CROSS FROM MOON
            TOWNSHIP AND CORAOPOLIS...ACROSS THE OHIO RIVER...AND
            PROCEED INTO OSBORNE/HAYSVILLE BETWEEN 634 AND 639 PM.
            THIS EVENT PRODUCED VISIBLE WAVES OF AT LEAST 3 FEET ON
            THE OHIO RIVER. PEAK DAMAGE APPEARS TO HAVE OCCURRED
            JUST NORTHEAST OF THE RIVER...WITH SEVERAL DOZEN LARGE
            TREES OBSERVED UPROOTED OR SNAPPED ALONG A HALF MILE
            STRETCH OF RT 65 AND BEAVER ROAD. WIND SPEEDS ESTIMATED
            BETWEEN 70 AND 80 MPH.

&&

EVENT NUMBER PBZ2102190

BOOKBINDER
Special weather statement, Aug 13, 3:51 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
451 PM EDT Fri Aug 13 2021

OHZ057-132130-
Muskingum OH-
451 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of southern Muskingum
County through 530 PM EDT...

At 451 PM EDT, Doppler radar was tracking a strong thunderstorm near
Perry State Forest, moving northeast at 5 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegatation is possible.

Locations impacted include...
Zanesville, South Zanesville, Philo, Pleasant Grove, Fultonham,
Cannelville, High Hill, Chandlersville, Ruraldale, Bridgeville,
Duncan Falls, and East Fultonham.

This includes Interstate 70 in Ohio between mile markers 157 and 164.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
east central Ohio.

&&

LAT...LON 3988 8216 4000 8184 3977 8170 3976 8170
      3977 8207 3982 8208 3982 8217
TIME...MOT...LOC 2051Z 245DEG 6KT 3974 8213

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RACKLEY
Special weather statement, Aug 13, 4:04 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
504 PM EDT Fri Aug 13 2021

WVZ012-132145-
Wetzel WV-
504 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of central Wetzel
County through 545 PM EDT...

At 504 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pine Grove, or 7 miles southeast of New Martinsville, moving
northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegatation is possible.

Locations impacted include...
New Martinsville, Pine Grove, Jacksonburg, Porters Falls, Wileyville,
Big Run, and Reader.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
east central Ohio...and northern West Virginia.

&&

LAT...LON 3949 8072 3949 8073 3951 8074 3954 8078
      3955 8078 3956 8081 3956 8082 3958 8083
      3959 8085 3960 8085 3958 8088 3960 8092
      3972 8071 3956 8052 3948 8072
TIME...MOT...LOC 2104Z 234DEG 11KT 3958 8077

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RACKLEY
Special weather statement, Aug 13, 4:07 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
507 PM EDT Fri Aug 13 2021

OHZ068-069-132145-
Monroe OH-Noble OH-
507 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of southwestern Monroe
and southeastern Noble Counties through 545 PM EDT...

At 507 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Beverly, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegatation is possible.

Locations impacted include...
Dudley, Summerfield, Dexter City, Stafford, Graysville,
Harriettsville, and Rinard Mills.

This includes Interstate 77 in Ohio between mile markers 18 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
east central Ohio.

&&

LAT...LON 3964 8159 3982 8137 3961 8106 3957 8114
      3958 8126 3961 8127 3961 8128 3959 8129
      3959 8136 3960 8137 3960 8139 3961 8139
      3962 8141 3963 8142 3963 8145 3965 8145
      3965 8147 3958 8147 3959 8159
TIME...MOT...LOC 2107Z 231DEG 24KT 3955 8148

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

RACKLEY

The radar

The Cincinnati radar (KILN), 155 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Muskingum

When
August 13, 4:12 PM EST
Where
Muskingum County, 1.74 mi NW of White Cottage
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.890, -82.120

A citizen reported small tree branches down.

Thunderstorm Wind, Noble

When
August 13, 4:25 PM EST
Where
Noble County, 0.87 mi SE of Gem
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.660, -81.420

The 911 Call Center reported numerous trees and power lines down in the county.

Thunderstorm Wind, Noble

When
August 13, 4:28 PM EST
Where
Noble County, 0.87 mi SE of Coal Ridge
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.790, -81.560

A 911 Call Center reported numerous trees down in the county.

Thunderstorm Wind, Columbiana

When
August 13, 4:29 PM EST
Where
Columbiana County, Salem
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.900, -80.850

Broadcast media reported trees down along Route 14.

Thunderstorm Wind, Columbiana

When
August 13, 4:30 PM EST
Where
Columbiana County, Salem
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
40.900, -80.850

Social media report of large broken tree limbs in Salem.

Thunderstorm Wind, Noble

When
August 13, 4:34 PM EST
Where
Noble County, 0.87 mi SE of Coal Ridge
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.790, -81.560

A 911 Call Center reported numerous trees down in the county.

Thunderstorm Wind, Guernsey

When
August 13, 4:57 PM EST
Where
Guernsey County, 0.53 mi E of Stop
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.970, -81.540

A 911 Call Center reported trees and power lines down across the county.

Thunderstorm Wind, Guernsey

When
August 13, 5:00 PM EST
Where
Guernsey County, 0.87 mi NW of Old Washington
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.040, -81.440

A 911 Call Center reported numerous trees and power lines down throughout the county.

Thunderstorm Wind, Belmont

When
August 13, 5:16 PM EST
Where
Belmont County, 0.87 mi NW of Rock Hill
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.140, -81.110

A 911 Call Center reported numerous trees down in Flushing Township.

Thunderstorm Wind, Belmont

When
August 13, 5:34 PM EST
Where
Belmont County, 1.48 mi NNE of Reiss
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.150, -80.890

A 911 Call Center reported numerous trees down in the area.

Thunderstorm Wind, Jefferson

When
August 13, 5:37 PM EST
Where
Jefferson County, Mt Pleasant
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.180, -80.800

A 911 Call Center reported trees down across the county.

Thunderstorm Wind, Harrison

When
August 13, 5:45 PM EST
Where
Harrison County, 0.69 mi S of Hopedale
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
40.320, -80.900

Social media post of a large tree limb down in Hopedale.

Thunderstorm Wind, Jefferson

When
August 13, 5:48 PM EST
Where
Jefferson County, Smithfield
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.270, -80.780

A 911 Call Center reported multiple trees down across the county.

Thunderstorm Wind, Jefferson

When
August 13, 5:50 PM EST
Where
Jefferson County, 0.69 mi S of New Alexandria
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.290, -80.680

A 911 Call Center reported trees down.

Thunderstorm Wind, Jefferson

When
August 13, 6:01 PM EST
Where
Jefferson County, 1.58 mi W of Steubenville
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.370, -80.650

A 911 Call Center reported multiple reports of trees down across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980137, 980135, 980124, 980122, 980120, 980119, 980117, 980116, 980115, 980114, 980113, 980112, 980110, 980107, 980105.